Alert archive / Colorado / Flash Flood Warnings in 2014

Flash Flood Warning 8, NWS Grand Junction, CO

July 28, 2014Hinsdale County, Colorado

NWS Grand Junction, CO issued this flash flood warning at Jul 28, 2014, 5:47 PM MDT for Hinsdale County, Colorado. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 28, 2014, 5:47 PM MDT (23:47 UTC)
Expired
Jul 28, 2014, 8:45 PM MDT
In force
3 hr
Issued by
NWS Grand Junction, CO
Area
Storm-based polygon
Flood severity
None

County Hinsdale County, CO

The radar

The Grand Junction radar (KGJX), 171 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Grand Junction, CO (KGJT), launched 12:00Z, 11.8 hours before the alert went out and 191 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Grand Junction, CO at 12:00Z on 2014-07-28Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Grand Junction, CO at 12:00Z on 2014-07-28The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2066 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
12 m²/s²
0-3 km storm-relative helicity
28 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

600 
WGUS55 KGJT 282347
FFWGJT
COC053-290245-
/O.NEW.KGJT.FF.W.0008.140728T2347Z-140729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
547 PM MDT MON JUL 28 2014

THE NATIONAL WEATHER SERVICE IN GRAND JUNCTION  HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  EAST CENTRAL HINSDALE COUNTY IN SOUTHEAST COLORADO...

* UNTIL 845 PM MDT
    
* AT 546 PM MDT...DOPPLER RADAR INDICATED A THUNDERSTORM PRODUCING 
  HEAVY RAIN OVER THE PAPOOSE BURN SCAR.  EXCESSIVE RAINFALL OVER 
  THE BURN SCAR WILL RESULT IN MUD AND DEBRIS FLOWS.  THE DEBRIS 
  FLOW CAN CONSIST OF ROCK...MUD...VEGETATION AND OTHER LOOSE 
  MATERIALS.

* FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
  HINSDALE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE TO HIGHER GROUND NOW. ACT QUICKLY TO PROTECT YOUR LIFE.

&&

LAT...LON 3781 10714 3772 10714 3770 10719 3776 10723

$$

TGR
2 follow-up statements
115 
WGUS75 KGJT 290113
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
713 PM MDT MON JUL 28 2014

COC053-290245-
/O.CON.KGJT.FF.W.0008.000000T0000Z-140729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINSDALE CO-
713 PM MDT MON JUL 28 2014

...THE FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 845 PM MDT FOR
EAST CENTRAL HINSDALE COUNTY...

AT 711 PM MDT...DOPPLER RADAR INDICATED LIGHT RAIN ACROSS THE WARNED 
AREA WITH RAIN CONTINUING.  THE CHANCE FOR MUD AND DEBRIS FLOWS IN 
THE PAPOOSE BURN SCAR STILL EXISTS SO THE FLASH FLOOD WARNING WILL 
REMAIN IN EFFECT.  THE DEBRIS FLOW CAN CONSIST OF 
ROCK...MUD...VEGETATION AND OTHER LOOSE MATERIALS.

FLASH FLOODING WILL REMAIN OVER MAINLY RURAL AREAS OF EAST CENTRAL
HINSDALE COUNTY.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RECENTLY BURNED AREAS. LIFE THREATENING FLOODING OF
CREEKS...ROADS AND NORMALLY DRY ARROYOS IS LIKELY. THE HEAVY RAINS
WILL LIKELY TRIGGER ROCKSLIDES...MUDSLIDES AND DEBRIS FLOWS IN STEEP
TERRAIN...ESPECIALLY IN AND AROUND THESE AREAS.

&&

LAT...LON 3781 10714 3772 10714 3770 10719 3776 10723

$$

TGR
508 
WGUS75 KGJT 290241
FFSGJT

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
841 PM MDT MON JUL 28 2014

COC053-290251-
/O.EXP.KGJT.FF.W.0008.000000T0000Z-140729T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
HINSDALE CO-
841 PM MDT MON JUL 28 2014

...THE FLASH FLOOD WARNING FOR EAST CENTRAL HINSDALE COUNTY WILL
EXPIRE AT 845 PM MDT...

THE HEAVY RAIN HAS ENDED...AND FLOODING IS NO LONGER EXPECTED TO POSE
A THREAT.

LAT...LON 3781 10714 3772 10714 3770 10719 3776 10723

$$

TGR

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Grand Junction, CO wrote its last area forecast discussion before this flash flood warning went out at Jul 28, 5:41 PM MDT, 6 minutes earlier.

Area forecast discussion, Jul 28, 5:41 PM MDT, 6 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
541 PM MDT MON JUL 28 2014

.SHORT TERM...(THIS EVENING THROUGH TUESDAY NIGHT)
ISSUED AT 324 PM MDT MON JUL 28 2014

CONVECTION FIRED ALONG THE PERIPHERY OF THE MID AND HIGH CLOUDS
THAT COVERED SW AND CENTRAL CO AND SE UTAH THROUGH EARLY
AFTERNOON. NOW THAT THESE CLOUDS DISSIPATED...THUNDERSTORMS WILL
BEGIN TO FIRE WITHIN THE FLASH FLOOD WATCH AREA...AND STORMS WILL
ADVECT NORTH FROM NEW MEXICO AND AZ...WHICH ARE ASSOCIATED WITH
MINOR SHORTWAVE TROUGH TRAVELING NORTH WITH THE FLOW AROUND THE
RIDGE. BELIEVE FLASH FLOODING IS STILL POSSIBLE FROM THIS
EVENING/S STORMS...WITH 1 INCH PLUS PW STILL IN PLACE IN MANY
AREAS AND SATURATION SOILS FROM PREVIOUS RAINS. EXPECT CONVECTION
OVER SW AND CENTRAL CO AND SE UTAH TO PEAK BETWEEN ABOUT 01Z AND
05Z THIS EVENING. OVERNIGHT BELIEVE THE RESIDUAL STORMS WILL
DIMINISH TO MONSOON-TYPE NIGHTTIME RAINERS.

TUESDAY AND TUESDAY NIGHT APPEAR MORE INTERESTING. THE MOISTURE
AXIS RIDING NORTH ALONG THE WEST SIDE OF THE TEXAS SURFACE HIGH
WILL SLIDE NORTH AND A BIT EAST. HIGH PW AND CAPE AREA PROJECTED
OVER CENTRAL AND NW CO AND NE UTAH. HAVE ISSUED A FLASH FLOOD
WATCH FOR MOST OF THE FORECAST AREA...EXCLUDING UT PUBLIC ZONES 22
AND 29 AND CO ZONE 21.

.LONG TERM...(WEDNESDAY THROUGH MONDAY)
ISSUED AT 324 PM MDT MON JUL 28 2014

RIDGE TEMPORARILY DEFLATED ON WEDNESDAY BY PASSAGE OF THE SHEARING
SHORTWAVE. PRECIPITABLE WATER STILL NEAR 1 INCH ON WED AND RESULTANT
300 MB DEFORMATION AXIS ROUGHLY FROM NW CO TO SE CO SHOULD SERVE A
FOCUS FOR CONTINUED SCATTERED TO NUMEROUS SHOWERS AND THUNDERSTORMS
OVER THE NRN AND CENTRAL CO MTNS. ISOLATED TO SCATTERED SHOWERS/
STORMS ELSEWHERE...WITH THE LEAST COVERAGE EXPECTED IN SE UT.

RIDGE DEVELOPS TO OUR WEST THU-SAT. THIS WILL RESULT IN TEMPS
WARMING TO AROUND NORMAL AS MORE SUNSHINE IS EXPECTED WITH THE
MONSOONAL PLUME DISRUPTED. RESIDUAL MOISTURE...HOWEVER...WILL GET
RECYCLED THROUGH ISOLATED TO SCATTERED MAINLY AFTERNOON/EVENING
THUNDERSTORMS EACH DAY. SOME HINT OF A WEAK WAVE BRUSHING THE NORTH
ABOUT FRIDAY...SO SOMETHING TO WATCH FOR A POTENTIAL UPTICK IN
CONVECTIVE ACTIVITY LATE IN THE WEEK.

MODELS FLOAT RIDGE BACK TOWARD THE EAST SUN-MON...WHICH WOULD BECOME
MORE FAVORABLE FOR MOISTURE AND WEAK DISTURBANCES TO ROTATE BACK
INTO OUR AREA. WILL BEGIN TO TREND POPS BACK UP BY MONDAY AS RESULT.

&&

.AVIATION...(FOR THE 00Z TAFS THROUGH 00Z TUESDAY EVENING)
ISSUED AT 538 PM MDT MON JUL 28 2014

SOME HEAVY SHOWERS AND PERSISTENT STORMS STILL FIRING THIS EVENING
WITH AREAS SOUTH ALSO STARTING TO SEE AN UPTICK IN CONVECTION.
MOST PRECIP WILL DIE DOWN BY 06Z THOUGH THE SAN JUANS AND AREAS
SOUTH WILL LIKELY SEE SHOWERS CONTINUE OVERNIGHT. TS AND VCTS
CONTINUE AT MANY TAF SITES AND EXPECT THIS TREND TO CONTINUE
THROUGH 03Z. EVEN BETTER CHANCES TOMORROW AS MONSOONAL MOISTURE
REMAINS OVER THE AREA AND A STRONGER WAVE CAUSES CONVECTION YET
AGAIN. IFR TO MVFR EXPECTED UNDER THE HEAVIER SHOWERS/STORMS FROM
ABOUT 18Z THROUGH 06Z. MID LEVEL CLOUDS WILL ALSO BE PREDOMINANT
WITH SOME LOWER CIGS FROM TIME TO TIME.

&&

.HYDROLOGY...
ISSUED AT 324 PM MDT MON JUL 28 2014

HIGH PRECIPITABLE WATER CONTENT AND EMBEDDED DISTURBANCE WITHIN
THE MONSOON FLOW WILL CONTINUE THE POTENTIAL FOR HEAVY RAIN AND
FLASH FLOODING THROUGH 06Z TONIGHT OVER CENTRAL AND SW CO AND SE
UTAH...AND AGAIN TUESDAY AFTERNOON AND EVENING OVER CENTRAL AND NW
CO AND NE UTAH.

&&

.GJT WATCHES/WARNINGS/ADVISORIES...
CO...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR COZ001>014-017>020-022-023.

     FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR COZ006-009-011-
     012-014-017>023.

UT...FLASH FLOOD WATCH FROM TUESDAY AFTERNOON THROUGH TUESDAY EVENING
     FOR UTZ023>025-027-028.

     FLASH FLOOD WATCH UNTIL MIDNIGHT MDT TONIGHT FOR UTZ022-027>029.

&&

SHORT TERM...CC
LONG TERM...JAD
AVIATION...TGR
HYDROLOGY...CC
Hazardous weather outlook, Jul 28, 5:45 AM MDT, 12 hours 2 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND JUNCTION CO
545 AM MDT MON JUL 28 2014

COZ001>014-017>023-UTZ022>025-027>029-291145-
LOWER YAMPA RIVER BASIN-CENTRAL YAMPA RIVER BASIN-
ROAN AND TAVAPUTS PLATEAUS-ELKHEAD AND PARK MOUNTAINS-
UPPER YAMPA RIVER BASIN-GRAND VALLEY-DEBEQUE TO SILT CORRIDOR-
CENTRAL COLORADO RIVER BASIN-GRAND AND BATTLEMENT MESAS-
GORE AND ELK MOUNTAINS/CENTRAL MOUNTAIN VALLEYS-
CENTRAL GUNNISON AND UNCOMPAHGRE RIVER BASIN-
WEST ELK AND SAWATCH MOUNTAINS-FLATTOPS-
UPPER GUNNISON RIVER VALLEY-UNCOMPAHGRE PLATEAU AND DALLAS DIVIDE-
NORTHWEST SAN JUAN MOUNTAINS-SOUTHWEST SAN JUAN MOUNTAINS-
PARADOX VALLEY/LOWER DOLORES RIVER-
FOUR CORNERS/UPPER DOLORES RIVER-ANIMAS RIVER BASIN-
SAN JUAN RIVER BASIN-SOUTHEAST UTAH-EASTERN UINTA MOUNTAINS-
EASTERN UINTA BASIN-TAVAPUTS PLATEAU-ARCHES/GRAND FLAT-
LA SAL AND ABAJO MOUNTAINS-CANYONLANDS/NATURAL BRIDGES-
545 AM MDT MON JUL 28 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EASTERN UTAH AND WESTERN
COLORADO.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SHOWERS AND THUNDERSTORMS WILL EXPAND THIS MORNING OVER
SOUTHEAST UTAH AND WESTERN COLORADO...BECOMING SCATTERED IN THE
WESTERN COLORADO HIGH COUNTRY. WETTING RAINS ARE EXPECTED FOR
MOST MOUNTAIN LOCATIONS. IN THE VALLEYS...BRIEF HEAVY SHOWERS
WILL ACCOMPANY THE STRONGEST THUNDERSTORMS WITH LOCALIZED GUSTS OF
30 TO 40 MPH. FREQUENT AND DEADLY CLOUD TO GROUND LIGHTNING
STRIKES WILL ACCOMPANY THUNDERSTORMS.

LOCALIZED MUD DEBRIS FLOWS OR FALLING ROCKS WILL BE POSSIBLE IN
THOSE AREAS PRONE TO SUCH ACTIVITY...LIKE STEEP TERRAIN. MOST
STORM ACTIVITY WILL DIE DOWN BY MIDNIGHT...BUT ISOLATED STORMS
WILL LINGER THROUGH THE OVERNIGHT HOURS.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

EXPECT SHOWER AND THUNDERSTORM ACTIVITY TO INCREASE ON TUESDAY WITH
THE POTENTIAL FOR HEAVY RAIN AS A DISTURBANCE OF TROPICAL ORIGIN
SWEEPS OVER THE FORECAST AREA. THE STRONGER STORMS COULD GENERATE
EXCESSIVE RAINFALL AMOUNTS WITH THE POSSIBILITY OF FLASH FLOODS
AND MUD/DEBRIS FLOWS.

OTHERWISE...EXPECT SCATTERED AFTERNOON AND EVENING SHOWERS AND
THUNDERSTORMS THROUGH THE WEEKEND WITH A CONTINUED THREAT OF
LOCALIZED HEAVY RAIN. COVERAGE IS EXPECTED TO DECREASE BY SATURDAY
AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED TODAY OR TONIGHT...HOWEVER
SPOTTERS ARE ENCOURAGED TO RELAY RAINFALL AMOUNTS OR ANY OBSERVED
FLOODING TO THE GRAND JUNCTION FORECAST OFFICE.

MPM/NL

The office that day

Everything else NWS Grand Junction, CO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 27, 9:09 PM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Garfield, Gunnison, Hinsdale and 7 more27 hr
Jul 28, 1:16 PM MDTAreal Flood AdvisoryGJTRio Blanco3 hr
Jul 28, 2:05 PM MDTAreal Flood AdvisoryGJTGarfield, Rio Blanco3 hr
Jul 28, 3:49 PM MDTAreal Flood AdvisoryGJTGarfield, Rio Blanco3 hr
Jul 28, 3:55 PM MDTFlash Flood WatchGJTArchuleta, Delta, Dolores, Eagle, Garfield, Gunnison and 12 more31 hr
Jul 28, 5:29 PM MDTAreal Flood AdvisoryGJTLa Plata3 hr

Nearby

Flash Flood Warnings in Colorado, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.